Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

March 19, 2018Gwinnett County, Walton County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 19, 2018, 11:44 PM EDT for Gwinnett County, Walton County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 11:44 PM EDT (03:44 UTC)
Expired
Mar 20, 2018, 12:15 AM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

Counties Gwinnett County, GA, Walton County, GA

The radar

The Atlanta radar (KFFC), 88 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS82 KFFC 200344
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1144 PM EDT MON MAR 19 2018
 
GAZ034>037-047-200415-
Walton GA-Barrow GA-Gwinnett GA-Clarke GA-Oconee GA-
1144 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...SOUTHERN BARROW...
SOUTHEASTERN GWINNETT...WESTERN CLARKE AND NORTHWESTERN OCONEE
COUNTIES UNTIL 1215 AM EDT...

At 1143 PM EDT...a strong thunderstorm was over Snellville, or near
Lawrenceville...moving east at 45 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent 
           cloud to ground lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Lawrenceville, Winder, Monroe, Snellville, Loganville, Auburn,
Dacula, Grayson, Statham, Bogart, North High Shoals, Bethlehem,
Between, Good Hope, Athens-Clarke County, Fort Yargo State Park,
Windsor, Eastville, Harbin and Nicholasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3395 8343 3378 8353 3372 8358 3379 8398
      3375 8402 3378 8408 3380 8411 3401 8407
TIME...MOT...LOC 0343Z 277DEG 40KT 3388 8399 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 19, 9:19 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 19, 9:19 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
919 PM EDT Mon Mar 19 2018

.UPDATE...
The potential for severe weather continues across portions of the
CWFA into early Tuesday morning. Have only made a few tweaks to
the forecast, mainly for precip timing.

However, the main change to the forecast was to add a Tornado
Watch for portions of north and central GA through 4am.

&&

.PREV DISCUSSION... /Issued 749 PM EDT Mon Mar 19 2018/

PREV DISCUSSION... /Issued 449 PM EDT Mon Mar 19 2018/

SHORT TERM /Tonight through Tuesday Night/...
An upper level low will deepen as it lifts into the TN valley
tonight. the surface front will push through the forecast area
through the day tomorrow. Pre-frontal convection - isolated
thunderstorms will move into portions of west GA over the next
hour, and increase in coverage through the evening hours. The
atmosphere has destabilized with breaks in clouds over west and
central GA. Ingredients for supercells will be in place across all
of CWA with MLCAPE of 1500-2500 J/kg across the area through this
evening. Vertical wind shear quite strong with 0-6km shear
ranging from 50kts over middle GA to 75kts in the far north and
0-1km shear 20kts over middle GA to 30kts in the far north. SPC
has issued a Tornado Watch west of our forecast area, but with the
sounding profiles from the HI-RES guidance supporting supercell
structures with strong rotating updrafts between 22z and 03z,
expect watches to be issued later this evening. A second line of
storms associated with the front will move across the state from
NW to SE after midnight into tomorrow, with cells weakening as
they get into central GA around daybreak, but while severe is not
expected we could still see thunder through the early morning
hours. Do mot expect as much clearing as models are advertising,
based upon the proximity of the wrap around moisture and have held
onto clouds through the day tomorrow with some break across north
Georgia by afternoon. Guidance temperatures are close and have
stayed close to a blend through the period. Temperatures will stay
nearly steady across northwest Georgia with a warm up over east
central Georgia ahead of the cold air advection.

Atwell

LONG TERM /Wednesday through Monday/...
Wrap around moisture will move across north Georgia Tuesday night
into Wednesday as the upper upper low shifts into the Carolinas.
Cooler temperatures behind the cold front will bring light
showers over north Georgia, along with a rain/snow mix and snow
showers by morning over the higher elevations. Any accumulations
will be light at best. Otherwise extended forecast trends were
mostly unchanged. See previous forecast discussion below.

Atwell

LONG TERM /Tuesday Night through Sunday/...
Much colder temperatures will be advecting into the area on breezy
northwest winds by Tuesday night behind a cold front. As an upper
low passes to the north Tuesday night into Wednesday morning, the
chance for light showers will linger across primarily north Georgia.
With temperatures dropping near or below freezing by Wednesday
morning in far north Georgia, the likelihood for a transition to a
rain/snow mix or light snow showers will increase. Light snow
accumulations will be possible across the higher elevations by
Wednesday morning. At this time, generally expecting only up to a
around a half inch in these higher elevations. Any light snow
accumulations would melt by midday Wednesday as temperatures warm
well above freezing. Wednesday will remain a chilly day by late
March standards with high temperatures largely in the 50s (and 40s
in far north Georgia). Sustained northwest winds around 20 mph with
higher gusts will add to the chill.

Thursday and Friday will bring moderating temperatures and will
remain primarily dry with only a slight chance of a few showers
sneaking into far north Georgia by late Friday. Rain chances appear
to begin to increase more appreciably by Saturday as upper pattern
transitions into a more zonal flow and a low pressure system moves
into the Ohio Valley, though discrepancies remain with timing and
evolution.

RW

AVIATION...
18Z Update...
IFR or near IFR cigs will hold on over all TAF sites with a slow
improvement to MVFR between 20-22Z, just ahead of convection.
Will see IFR set up after 00Z with a second round of thunderstorms
overnight between 04-11Z across all TAF sites, but mainly ATL
area. Any TSRA will be scattered. SE-S winds will become SW as
line of storms moves thru 03-07Z then become west and increase to
10-15kts with gusts to 22-25kts after 15Z Tue. Expect variable
winds with gusts with any thunderstorms.

//ATL Confidence...18Z Update...
Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

AVIATION...
00Z Update...
IFR or near IFR cigs will hold on over ATL/AHN TAF sites with a
slow improvement to MVFR through 08Z, just ahead of convection.
CSG and MCN will have MVFR/VFR CIGs until line of convection
arrives. Will see another round of thunderstorms overnight
between 04-10Z across all TAF sites, but mainly ATL area. Any
TSRA will be scattered. SW winds will become gusty with any storms
and shift to W behind the front with gusty winds throughout the
day on Tuesday.

//ATL Confidence...00Z Update...

Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  70  39  54 /  80  20  20   5
Atlanta         57  65  37  52 /  80  30  30   5
Blairsville     49  61  33  42 /  90  50  50  30
Cartersville    53  63  36  52 /  80  40  30   5
Columbus        61  68  40  59 /  50  20  20   0
Gainesville     54  65  36  50 /  90  30  30  10
Macon           62  73  40  60 /  50  30  10   0
Rome            53  61  35  52 /  80  40  40   5
Peachtree City  57  66  38  55 /  80  30  30   0
Vidalia         65  76  44  61 /  80  50  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 4 AM EDT Tuesday for the following zones:
Baldwin...Barrow...Bartow...Butts...Carroll...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...DeKalb...
Douglas...Fayette...Floyd...Forsyth...Glascock...Gordon...
Greene...Gwinnett...Hancock...Haralson...Heard...Henry...
Jasper...Jefferson...Johnson...Jones...Lamar...Monroe...Morgan...
Newton...North Fulton...Oconee...Paulding...Pickens...Pike...
Polk...Putnam...Rockdale...South Fulton...Spalding...
Taliaferro...Walker...Walton...Warren...Washington...Wilkinson.

&&
Hazardous weather outlook, Mar 19, 9:25 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
925 PM EDT Mon Mar 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
925 PM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Tornado Watch has been issued for portions of north and central
Georgia until 4 AM EDT as a more organized line of severe
thunderstorms moves from Alabama into northwest Georgia, the
Atlanta metro area, and into portions of central Georgia. It is
along and ahead of this line where all modes of severe weather
exist, including tornadoes, large hail potentially greater than 2
inches, and damaging winds in excess of 70 MPH. Heavy rainfall and
frequent lightning will also occur. The potential for severe
weather will be its highest through 4 AM Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be a chance of thunderstorms over mainly central Georgia
on Tuesday. The severe threat is reduced Tuesday but a few storms
could be strong to severe with large hail and damaging winds the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight. Spotters are
encouraged to submit reports of severe weather through the web by
going to weather.gov/atlanta.

In the hours before

Local storm report, Mar 19, 11:18 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 WSW SANDTOWN          33.69N  84.61W
03/19/2018  E1.75 INCH       FULTON             GA   AMATEUR RADIO

            GOLF BALL SIZED HAIL WAS REPORTED NEAR THE INTERSECTION
            OF CAMPBELLTON ROAD AND FULTON INDUSTRIAL BOULEVARD.

&&

EVENT NUMBER FFC1800025

LMERRITT
Local storm report, Mar 19, 11:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HAIL             1 S FAIRBURN            33.55N  84.58W
03/19/2018  E1.75 INCH       FULTON             GA   AMATEUR RADIO

            GOLFBALL SIZED HAIL REPORTED AT SENOIA RD EXIT ON I-85
            IN FAIRBURN.

&&

EVENT NUMBER FFC1800026

RWILLIS
Local storm report, Mar 19, 11:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1127 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     1 WNW LAKE VAL-DO-MAR   33.75N  84.90W
03/19/2018                   CARROLL            GA   PUBLIC

            MULTIPLE PINE TREES WERE BLOWN DOWN ON TOWNE CREEK
            DRIVE. MINOR PORCH DAMAGE ALSO OCCURRED.

&&

EVENT NUMBER FFC1800027

RWILLIS
Local storm report, Mar 19, 11:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1138 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND DMG     3 ESE CAMPBELLTON       33.63N  84.62W
03/19/2018                   FULTON             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREES AND POWER LINES DOWN
            NEAR THE INTERSECTION OF CAMPBELLTON FAIRBURN ROAD AND
            RIDGE ROAD.

&&

EVENT NUMBER FFC1800028

LMERRITT
Local storm report, Mar 19, 11:43 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1143 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     2 NNW TALLAPOOSA        33.77N  85.30W
03/19/2018                   HARALSON           GA   BROADCAST MEDIA

            NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN ON
            HIGHWAY 100 NEAR WEST HARALSON ELEMENTARY SCHOOL.

&&

EVENT NUMBER FFC1800029

RWILLIS
Special weather statement, Mar 19, 11:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1144 PM EDT MON MAR 19 2018

GAZ034>037-047-200415-
Walton GA-Barrow GA-Gwinnett GA-Clarke GA-Oconee GA-
1144 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...SOUTHERN BARROW...
SOUTHEASTERN GWINNETT...WESTERN CLARKE AND NORTHWESTERN OCONEE
COUNTIES UNTIL 1215 AM EDT...

At 1143 PM EDT...a strong thunderstorm was over Snellville, or near
Lawrenceville...moving east at 45 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Winder, Monroe, Snellville, Loganville, Auburn,
Dacula, Grayson, Statham, Bogart, North High Shoals, Bethlehem,
Between, Good Hope, Athens-Clarke County, Fort Yargo State Park,
Windsor, Eastville, Harbin and Nicholasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3395 8343 3378 8353 3372 8358 3379 8398
      3375 8402 3378 8408 3380 8411 3401 8407
TIME...MOT...LOC 0343Z 277DEG 40KT 3388 8399

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:22 PM EDTSevere Thunderstorm WarningFFCDade, Walker38 min
Mar 19, 9:36 PM EDTSevere Thunderstorm WarningFFCFloyd, Haralson, Polk39 min
Mar 19, 9:43 PM EDTTornado WarningFFCFloyd, Polk47 min
Mar 19, 9:59 PM EDTTornado Warning Tornado observedConsiderable damage threatFFCHaralson46 min
Mar 19, 10:14 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding, Polk46 min
Mar 19, 10:32 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding43 min
Mar 19, 10:51 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton24 min
Mar 19, 10:53 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Douglas, Fayette, Fulton52 min
Mar 19, 10:59 PM EDTFlash Flood WarningFFCCarroll, Haralson, Paulding6 hr
Mar 19, 10:59 PM EDTTornado WarningFFCDouglas, Fulton31 min
Mar 19, 11:15 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Henry30 min
Mar 19, 11:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fayette, Haralson, Heard30 min
Mar 19, 11:31 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, DeKalb, Fayette, Henry, Newton and 3 more29 min
Mar 19, 11:47 PM EDTSpecial Weather StatementFFCCoweta28 min
Mar 19, 11:49 PM EDTSpecial Weather StatementFFCCarroll26 min
Mar 19, 11:58 PM EDTSevere Thunderstorm WarningFFCButts, Fayette, Henry, Jasper, Morgan, Newton and 2 more47 min
Mar 20, 12:00 AM EDTSpecial Weather StatementFFCMorgan, Rockdale30 min
Mar 20, 12:15 AM EDTSpecial Weather StatementFFCBarrow, Clarke, Oconee, Walton30 min
Mar 20, 12:20 AM EDTSpecial Weather StatementFFCCoweta40 min
Mar 20, 12:27 AM EDTSevere Thunderstorm WarningFFCGreene, Jasper, Morgan, Putnam48 min
Mar 20, 12:45 AM EDTSevere Thunderstorm WarningFFCButts, Jasper, Jones, Monroe30 min
Mar 20, 1:02 AM EDTSpecial Weather StatementFFCButts, Coweta, Heard, Jasper, Lamar, Meriwether and 5 more43 min
Mar 20, 1:13 AM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jones, Putnam, Warren, Washington47 min
Mar 20, 1:14 AM EDTSevere Thunderstorm WarningFFCHancock, Taliaferro, Warren46 min
Mar 20, 1:24 AM EDTSevere Thunderstorm WarningFFCButts, Jasper, Jones, Lamar, Monroe, Pike and 1 more51 min
Mar 20, 1:53 AM EDTSevere Thunderstorm WarningFFCBaldwin, Glascock, Hancock, Jefferson, Johnson, Washington52 min
Mar 20, 1:58 AM EDTSpecial Weather StatementFFCMeriwether, Pike, Troup32 min
Mar 20, 2:35 AM EDTSpecial Weather StatementFFCHarris, Jones, Lamar, Meriwether, Monroe, Pike and 2 more25 min
Mar 20, 2:46 AM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Washington44 min
Mar 20, 3:13 AM EDTSpecial Weather StatementFFCBibb, Upson32 min
Mar 20, 3:27 AM EDTSpecial Weather StatementFFCJefferson33 min
Mar 20, 3:57 AM EDTSpecial Weather StatementFFCTwiggs, Wilkinson33 min
Mar 20, 3:59 AM EDTSpecial Weather StatementFFCJohnson31 min
Mar 20, 4:27 AM EDTSpecial Weather StatementFFCEmanuel33 min
Mar 20, 5:55 AM EDTDense Fog AdvisoryFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 37 more4 hr
Mar 20, 3:32 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more28 hr

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.